Impotence Drugs Will Get Blindness Warning

By Marc Kaufman
Washington Post Staff Writer
Saturday, July 9, 2005

Viagra and two other popular impotence drugs may cause sudden blindness in one eye in rare cases, the Food and Drug Administration said in a formal alert yesterday.

Although the statement said it remains unclear whether the drugs are actually causing the sudden blindness, it warned men most prone to the ocular condition to discuss the newly identified risk with their doctors. The condition, called non-arteritic anterior ischemic optic neuropathy (NAION), is caused by a blockage of blood to the optic nerve.

In its release yesterday, the agency identified men at greater risk of the condition as those older than 50 or who smoke, and those with high blood pressure, heart disease or high cholesterol.

The FDA said recently that it had received 43 reports of NAION in men who had recently taken Viagra, Cialis or Levitra. The vision loss is generally not reversible.

Yesterday's announcement followed a number of public disputes about the possible link. The FDA first mentioned it publicly in late May, after news reports of the risk based on a study in an ophthalmology journal.

A month later, Sen. Charles E. Grassley (R-Iowa) sharply criticized the agency for its handling of the information, saying that his staff had interviewed an FDA safety officer who identified the same problem and asked for a label change more than 13 months earlier.

"It shouldn't take bad publicity to get the FDA to act on the advice of its own scientists and do everything it can to inform and protect the public," Grassley said yesterday. "Why did it take more than a year in this case? Did the FDA spend time negotiating label changes with the drug industry and, as a result, withhold vital drug-safety information from millions of patients and their doctors?"

While the FDA internally debated a possible label change, Pfizer Inc., which makes Viagra, said last month that it did not believe its drug was causing the sudden blindness.

"There is no evidence that Viagra causes blindness or any other serious ocular condition," said Joseph Feczko, the company's chief medical officer. "Men taking Viagra are at no greater risk for blindness -- including vision loss from NAION -- than men of similar age and health not taking the medicine."

But the FDA announcement yesterday offered a somewhat different perspective. It said that it was "not possible to determine whether these oral medicines for erectile dysfunction were the cause of the loss of eyesight or whether the problem is related to other factors such as high blood pressure or diabetes, or to a combination of these problems." But because of the possible connection, it said, Viagra, Cialis (made jointly by Eli Lilly & Co. and Icos Corp.) and Levitra (made by Bayer Pharmaceuticals) all should carry information about the risk.


© 2005 The Washington Post Company